0
Abstract: Case Reports |

CYCLOPHOSPHAMIDE-INDUCED PULMONARY ALVEOLAR PROTEINOSIS FREE TO VIEW

Nisha K. Rathi, MD*; Edwin Parsley, DO; Sajid A. Haque, MD; Brandy J. McKelvy, MD; Richard J. Castriotta, MD
Author and Funding Information

University of Texas Health Science Center at Houston, Houston, TX


Chest


Chest. 2007;132(4_MeetingAbstracts):722. doi:10.1378/chest.132.4_MeetingAbstracts.722
Text Size: A A A
Published online

INTRODUCTION:Pulmonary alveolar proteinosis (PAP) is a rare disorder characterized by the accumulation of lipoproteinacious material within pulmonary air spaces due alveolar macrophage dysfunction and impaired surfactant clearance. Though most cases of PAP are idiopathic, secondary PAP has been described in association with infections, hematologic/immunologic disorders and inorganic dust exposure. Drug-induced PAP, however, has rarely been reported. We present an unusual case of PAP that we believe developed secondary to cyclophosphamide therapy.

CASE PRESENTATION:A 58 year-old Caucasian woman presented with a non-productive cough and progressive dyspnea of two months duration. Prior to presentation she had developed polyarthralgias and wrist synovitis and was diagnosed with rheumatoid arthritis. Her medical history was otherwise significant for an esophageal Schatzki’s ring treated with endoscopic dilatation. She had no history of environmental or occupational exposures, but had a 15 pack-year history of cigarette smoking. On physical examination her vital signs were normal and her lungs were clear to auscultation. She had no other pertinent exam findings. Laboratory exam revealed a rheumatoid factor of 333 and an anti citruline-containing peptide of 135, but was otherwise unremarkable. A high resolution computerized tomography (CT) scan of the chest revealed faint, bilateral, peripheral ground glass opacities, and pulmonary function tests revealed an isolated decrease in the diffusing capacity for carbon monoxide of 31% of predicted. The patient deferred a lung biopsy, but a bronchoscopy with bronchoalveolar lavage was performed revealing clear fluid with normal cytology and negative cultures. A presumed diagnosis of interstitial lung disease secondary to rheumatoid arthritis was made and she was started on monthly cyclophosphamide and prednisone treatment. After 3 months, her dyspnea worsened and a repeat chest CT showed diffuse ground glass opacities with a “crazy paving” appearance. There was no clinical evidence of infection. Cyclophosphamide was discontinued and a chest CT one month later was dramatically improved. She underwent open lung biopsy at that time which revealed intra-alveolar, acellular Periodic Acid Schiff positive material with cholesterol clefts, consistent with PAP. Additionally noted were scattered areas of pulmonary fibrosis. All cultures were negative. GM-CSF treatment was initiated but later discontinued after GM-CSF antibody testing was negative. Whole lung lavage was also performed 3 months later, but it lacked characteristic milky-white fluid and provided no symptomatic improvement. Her follow-up chest CT’s have since remained stable.

DISCUSSIONS:Though cyclophosphamide is a cytotoxic agent which can cause lung injury, its association with PAP is rare. A PAP-like syndrome was seen in rats following intra-peritoneal administration of cyclophosphamide, but to our knowledge it has only been reported once previously in humans (1). Our patient did not have bronchoscopic or radiologic evidence of PAP prior to starting cyclophosphamide, and 3 months after drug discontinuation at the time of whole lung lavage, the characteristic radiographic signs of PAP had disappeared. We believe our patient had underlying rheumatoid arthritis-associated interstitial lung disease with superimposed cyclophosphamide-induced PAP that resolved after drug discontinuation.

CONCLUSION:Chemotheraputic agents cause lung toxicity through a variety of mechanisms and cyclophosphamide may be an under-recognized cause of secondary PAP. PAP should therefore be included in the differential diagnosis of diffuse pulmonary infiltrates in patients receiving cyclophosphamide.

DISCLOSURE:Nisha Rathi, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM

References

S. Sulkowski et. al. Alveolar cells in cyclophosphamide-induced lung injury. II. Pathogenesis of experimental endogenous lipid pneumonia.Histol Histopathol1999Oct;14(4):1145-52
 

Figures

Tables

References

S. Sulkowski et. al. Alveolar cells in cyclophosphamide-induced lung injury. II. Pathogenesis of experimental endogenous lipid pneumonia.Histol Histopathol1999Oct;14(4):1145-52
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543